Best next step...
May 22, 2001
Hello Doctors! I am hiv+ for 9-1/2 years. From 6 to about 3 years ago, I took d4t, 3tc and viracept. About 3 years ago when beginning to have marked withdrawl in the face (and limbs)my doctor removed the viracept. The condition has not changed over the last 3 years(although excercise does have a pos effect.) With a cell count of over 1200 and a VL of undetect., would a drug holiday be recommended, then change to a treatment that would substitute another drug for the d4t? And if so, which one would be recommended? Thanks for all your help. Curious for your thoughts. PS-this site has been a sincere help to many people by having the courage and open minds to begin to consider things the coventional community doesn't... thank you!
Response from Dr. Young
Thanks for your question and comments.
If I understand your question, you are currently on d4T and 3TC with an undetectable viral load and CD4 count greater than 1000. The complication of lipoatrophy (fat wasting) is especially troubling to many persons. There has been little in the way of clinical trials to guide managment, though there is some data to suggest that the discontinuation of d4T hasa been of benefit to some patients. This being the case, your situation raises the question about the saftey and utility of either switching therapy or stopping altogether.
I'll have to assume that your nadir (lowest ever) CD4 count was never very low (say no less than 500). In this situation, particularly in patients with high current CD4s and undetectable viral loads, I have offered monitored discontinuation of therapy. One must be careful to watch for the rate of CD4 cell decline carefully. We have seen some patients experience rapid decline in counts- such patients benefit, clearly, from the reinitiation of treatment before CD4s get very low.
The other relevant point is that the science of lipodystrophy continues to evolve and grow. What many assumed just a few years ago was that the fat changes were entirely the fault of protease inhibitors- this is probably why your doctor discontinued the nelfinavir. Turns out that this was probably not the correct cause and effect answer. Many studies not suggest that the process is multifactorial; drugs are implicated largely because of their requirement for long-term health and survival, especially for patients with advanced HIV disease. Hence, you might have been switched for the wrong reasons. I am now cautious to make to many clinical decisions without the benefit of good, long-term clinical studies to base treatment choices.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What The Chances Of Getting Herpes Without An Outbreak?
- What If Had Sex After Taking The Pills For Chlamydia?
- What Does Herpes On The Vagina Look Like?
- What Does Herpes Do To Immune System?
- What Does Chlamydia Discharge In Women Look Like?
- What To Do If Treatment Did Not Work For Gonorrhea Or Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.